Tornadoes · United States · Missouri · 2011
EF0 tornado, Beaman, Missouri, May 25, 2011
This EF0 tornado ran 0.1 miles across Pettis County on May 25, 2011, touching down at 12:52 PM CDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 25, 2011
- Touchdown
- 12:52 PM CDT (17:52 UTC)
- Path length
- 0.1 miles (0.1 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Pettis County
- Touchdown point
- 38.768, -93.117
- Lift-off point
- 38.768, -93.117
- Record number
- 1105251152-01
What the Weather Service recorded
A very warm and moist airmass had advected northwest into the area, during the morning hours of May 25, 2011, with the development of an intensifying warm front, near the Highway 50 corridor. Due to ample lift, provided by the strong upper level storm system just west of Kansas City, a little bit of clearing, made the rapid development of thunderstorms along and ahead of the cold front possible, as early as 10 am. As these storms lifted northward and rotated around the surface area of low pressure, they would rapidly begin to rotate, as they reached the enhanced winds near the warm front. Once thunderstorm activity crossed over the warm front into northern Missouri, and into a slightly cooler and more stable airmass, they would still indicate rotation, but the environment prevented further tornadic activity.||There were nearly two dozen reports of either funnel clouds or tornadoes, with seven of the tornado reports in Missouri, being confirmed by NWS damage survey crews and/or law enforcement. The tornadoes that occurred, were associated with the smaller cousin of the classic central plains supercell thunderstorm, called a mini- or low-topped supercell thunderstorm. Mini-supercells, typically occur in association with a cold-core upper level low pressure system, and are much smaller in height and areal expanse, than the classic supercell storm. But regardless of their size, mini-supercells still possess the mechanics to produce brief, and seen in the next paragraph about Sedalia, violent tornadoes. ||An EF-2 tornado, associated with winds up to 135 mph, damaged or destroyed numerous single family homes, and businesses, severely damaged two mobile home parks, blew over several tanker trucks, and injured 20 people, as it roared through the southern part of Sedalia, Missouri. In addition, several school buses, located in the school district bus barn, were damaged by the tornado.
At 1152CST a brief EF0 tornado touchdown was observed 2.2 miles northeast of Beaman. The tornado touched down and then went right back up. No damage was observed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 16:23 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at May 25, 12:35 PM CDT, 17 minutes earlier.
Area forecast discussion, May 25, 12:35 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1235 PM CDT WED MAY 25 2011
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
THE MAIN LINE OF CONVECTION HAS SHIFTED EAST OF THE COUNTY WARNING...
HOWEVER...SCATTERED CONVECTION WAS DEVELOPING WITHIN THE DRY SLOT IN
WEST CENTRAL MISSOURI AHEAD OF THE UPPER LEVEL LOW IN CENTRAL. SOME
OF THE STORMS MAY BECOME MARGINALLY SEVERE GIVEN MUCAPES AROUND 2000
J/KG AND MODERATE SHEAR.
OTHERWISE...MODELS ARE CONSISTENT IN SHIFTING THE UPPER LEVEL LOW
INTO MISSOURI THIS AFTERNOON AND TONIGHT WITH THE SURFACE LOW TRACKING
ALONG THE INTERSTATE 70 CORRIDOR. SEVERE THREAT THIS AFTERNOON WILL
BE DEPENDENT UPON HOW MUCH INSOLATION OCCURS. THE PRIMARY THREAT FOR
SEVERE WEATHER WILL BE ACROSS THE EASTERN THREE QUARTERS OF THE
COUNTY WARNING AREA AS MODELS SUGGEST AROUND 1500 J/KG WITH WEAK TO
MODERATE LOW LEVEL AND DEEP LAYER SHEAR. ALTHOUGH THESE VALUES ARE
MARGINAL FOR SEVERE...CANNOT RULE OUT A FEW STORMS PRODUCING LARGE
HAIL AND DAMAGING WINDS. DUE TO THE WEAK SHEAR...THE TORNADO THREAT
IS LOW.
AS THE LOW DRIFTS EAST TODAY...DEFORMATION RAIN BANDS WILL SPREAD
INTO NORTHWEST MISSOURI EARLY THIS AFTERNOON AND SPREAD EAST AND SOUTHEAST
LATER THIS AFTERNOON AND TONIGHT.
THE RAIN WILL END FROM WEST TO EAST LATE TONIGHT AND THURSDAY.
AS FAR AS THE HEAVY RAIN THREAT IS CONCERNED...PLAN TO DROP THE
NORTHWESTERN CORNER OF THE FFA AS THE CONVECTIVE THREAT FOR HEAVY
RAIN IS LOW. THE NORTHEAST CORNER STILL COULD SEE SOME HEAVY
CONVECTIVE RAIN THIS AFTERNOON.
MEDIUM RANGE (FRIDAY-TUESDAY)
MODELS ARE CONSISTENT WITH THE PASSAGE OF A WEAK SHORT WAVE TROUGH
AND FRONT ON FRIDAY. WILL MAINTAIN THE THREAT OF CONVECTION. OTHERWISE...
PREFER THE ECMWF WITH THE RIDGE BUILDING INTO THE PLAINS OVER
MEMORIAL DAY WEEKEND.
DB
&&
.AVIATION...
FOR THE 18Z TAFS...A COLD CORE LOW PASSING OVER THE TERMINALS THIS
AFTERNOON HAS TRIGGERED NUMEROUS SEVERE THUNDERSTORMS ACROSS THE
REGION. IMMEDIATE THREAT TO TERMINALS LOOKS TO BE GREATEST INT HE NEXT
HOUR /THROUGH 19Z/...BUT WILL HAVE TO WATCH THE SKIES CLOSELY FOR
MORE THUNDERSTORM DEVELOPMENT. ANTICIPATE HAVING TO AMEND TAFS OFTEN
AS STORMS WILL FORM AND DISSIPATE IN THE VICINITY OF THE TERMINALS
INTO THE MID AFTERNOON HOURS...WHEN THE CORE OF THE ACTIVITY IS THEN
EXPECTED TO MOVE A LITTLE FARTHER EAST. SURFACE WINDS WILL KICK
AROUND TO THE NORTHWEST AS THE SURFACE LOW TRACKS INTO CENTRAL
MISSOURI...PROVIDING GUSTY NORTHWEST WINDS FOR THE AFTERNOON AND
OVERNIGHT HOURS ALONG WITH MVFR CEILINGS.
CUTTER
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR MOZ005>008-
014>017-023>025.
KS...NONE.
&&
WFO EAXHazardous weather outlook, May 25, 5:00 AM CDT, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 500 AM CDT WED MAY 25 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261000- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 500 AM CDT WED MAY 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS OVER WEST CENTRAL MISSOURI EARLY THIS MORNING WILL MOVE NORTHEAST INTO CENTRAL MISSOURI THIS MORNING. A FEW OF THE STORMS MAY PRODUCE UP TO NICKEL SIZE HAIL. A LOW PRESSURE SYSTEM WILL MOVE ALONG THE INTERSTATE 70 CORRIDOR THIS AFTERNOON. THIS STORM SYSTEM WILL PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING...MAINLY EAST OF A LINE FROM BETHANY TO HIGGINSVILLE TO BUTLER. GIVEN THE MODERATE INSTABILITY...SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE TORNADO THREAT APPEARS LOW DUE TO WEAK SHEAR. THE GREATEST THREAT OF SEVERE WEATHER IS EAST OF A LINE FROM UNIONVILLE TO KEYTESVILLE TO SEDALIA. IN ADDITION...A FLASH FLOOD WATCH CONTINUES IN EFFECT FOR TODAY FOR NORTH CENTRAL MISSOURI. THUNDERSTORMS MAY PRODUCE ADDITIONAL HEAVY RAINFALL ON ALREADY SATURATED SOIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE ON FRIDAY. AT THIS TIME...THE SEVERE WEATHER THREAT APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON EAST OF A LINE FROM BETHANY TO HIGGINSVILLE TO BUTLER. DB
In the hours before
Local storm report, May 25, 12:28 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1228 PM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM FUNNEL CLOUD 8 SW ODESSA 38.92N 94.06W
05/25/2011 JOHNSON MO FIRE DEPT/RESCUE
&&
HMORGANLocal storm report, May 25, 12:30 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1230 PM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 PM FUNNEL CLOUD 4 E GLADSTONE 39.20N 94.48W
05/25/2011 CLAY MO TRAINED SPOTTER
FUNNEL CLOUD REPORTED NEAR THE FORD PLANT.
&&
SAWLocal storm report, May 25, 12:36 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1236 PM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 PM HAIL OAK GROVE 39.00N 94.13W
05/25/2011 E1.00 INCH JACKSON MO TRAINED SPOTTER
&&
AJLocal storm report, May 25, 12:37 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1237 PM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 PM TORNADO 5 S KEARNEY 39.29N 94.38W
05/25/2011 CLAY MO AIRPLANE PILOT
BRIEF TOUCH DOWN NEAR INTERSECTION HWY 152 AND HWY 291
&&
SFORTINLocal storm report, May 25, 12:40 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1240 PM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM FUNNEL CLOUD WELLINGTON 39.14N 93.99W
05/25/2011 LAFAYETTE MO TRAINED SPOTTER
&&
AJLocal storm report, May 25, 12:49 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1249 PM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TORNADO 1 WNW KEARNEY 39.37N 94.38W
05/25/2011 CLAY MO LAW ENFORCEMENT
BRIEF TOUCHDOWN
&&
SFORTINThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
5.9 hours before the tornado, 216 km from the path. May 25, 2011.
- Mixed-layer CAPE
- 2063 J/kg
- Mixed-layer CIN
- -54 J/kg
- Surface CAPE
- 1092 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 500 m²/s²
- 0-3 km storm-relative helicity
- 405 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 13.7
- 0-3 km lapse rate
- 5.1 K/km
The surface observations
Sedalia (DMO), 8 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Pleasant Hill radar (KEAX), 100 km away, was scanning. The volume nearest the touchdown began at 17:49 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2011 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of May 25, 2011
93 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 25 | 1:30 AM CDT | EF1 | Webster, MO | 9.3 | 100 | $20,000 | ||
| May 25 | 7:35 AM CDT | EF1 | Macon, IL | 1.0 | 75 | $165,000 | ||
| May 25 | 7:39 AM CDT | EF1 | Macon, IL | 1.5 | 75 | $100,000 | ||
| May 25 | 9:04 AM CDT | EF1 | Kankakee, IL | 5.8 | 50 | $250,000 | ||
| May 25 | 9:13 AM CDT | EF0 | Newton, IN | 0.1 | 20 | $25,000 | ||
| May 25 | 9:19 AM CDT | EF2 | Newton, IN | 1.9 | 300 | $50,000 | ||
| May 25 | 9:24 AM CDT | EF1 | Jasper, IN | 2.9 | 100 | $500 | ||
| May 25 | 9:26 AM CDT | EF1 | Jasper, IN | 1.9 | 100 | $50,000 | ||
| May 25 | 10:45 AM EDT | EF0 | Pulaski, IN | 0.8 | 50 | |||
| May 25 | 10:45 AM CDT | EF0 | Miami, KS | 0.1 | 40 | $5,000 | ||
| May 25 | 11:10 AM CDT | EF0 | Johnson, KS | 0.7 | 60 | $10,000 | ||
| May 25 | 11:22 AM CDT | EF0 | Johnson, KS | 0.1 | 40 | |||
| May 25 | 11:35 AM CDT | EF0 | Cass, MO | 0.1 | 40 | |||
| May 25 | 11:38 AM CDT | EF0 | Johnson, KS | 0.1 | 40 | |||
| May 25 | 12:22 PM CDT | EF2 | Pettis, MO | 2.1 | 500 | 20 | $4.0 million | |
| May 25 | 12:33 PM CDT | EF0 | Clay, MO | 0.1 | 40 | |||
| May 25 | 12:45 PM CDT | EF0 | Clay, MO | 0.1 | 40 | |||
| May 25 | 1:04 PM CDT | EF0 | Cooper, MO | 0.1 | 40 | |||
| May 25 | 1:07 PM CDT | EF0 | Lafayette, MO | 0.1 | 40 | |||
| May 25 | 2:15 PM CDT | EF1 | Montgomery, MO | 7.1 | 100 | |||
| May 25 | 3:26 PM EDT | EF0 | Van Wert, OH | 0.1 | 40 | |||
| May 25 | 2:56 PM CDT | EF1 | Oregon, MO | 2.5 | 100 | $20,000 | ||
| May 25 | 3:49 PM CDT | EF3 | Carter, MO | 47.4 | 1,200 | 2 | $800,000 | |
| May 25 | 4:13 PM CDT | EF1 | Jackson, AR | 5.5 | 500 | $40,000 | ||
| May 25 | 5:15 PM EDT | EF1 | Decatur, IN | 0.8 | 600 | $500,000 | ||
| May 25 | 5:20 PM EDT | EF1 | Decatur, IN | 0.1 | 400 | $250,000 | ||
| May 25 | 4:35 PM CDT | EF1 | Madison, MO | 5.5 | 40 | |||
| May 25 | 4:37 PM CDT | EF1 | Wayne, MO | 17.8 | 150 | $70,000 | ||
| May 25 | 4:44 PM CDT | EF0 | Carter, MO | 0.5 | 50 | $2,000 | ||
| May 25 | 4:45 PM CDT | EF1 | Des Moines, IA | 4.8 | 100 | $250,000 | ||
| May 25 | 4:46 PM CDT | EF1 | Madison, MO | 5.3 | 440 | |||
| May 25 | 4:47 PM CDT | EF1 | Madison, MO | 4.3 | 580 | |||
| May 25 | 4:51 PM CDT | EF0 | Perry, MO | 0.3 | 60 | $3,000 | ||
| May 25 | 4:58 PM CDT | EF0 | Ripley, MO | 0.7 | 50 | |||
| May 25 | 6:00 PM EDT | EF1 | Huron, OH | 8.0 | 50 | $250,000 | ||
| May 25 | 5:00 PM CDT | EF1 | Des Moines, IA | 3.6 | 50 | $50,000 | ||
| May 25 | 5:14 PM CDT | EF0 | Butler, MO | 0.7 | 40 | |||
| May 25 | 6:14 PM EDT | EF0 | Hardin, OH | 0.2 | 25 | |||
| May 25 | 5:26 PM CDT | EF1 | Bollinger, MO | 13.0 | 250 | $30,000 | ||
| May 25 | 6:06 PM CDT | EF0 | McLean, IL | 0.9 | 25 | $8,000 | ||
| May 25 | 6:09 PM CDT | EF1 | McLean, IL | 10.3 | 75 | $10,000 | ||
| May 25 | 7:10 PM EDT | EF0 | Montgomery, OH | 0.1 | 25 | $5,000 | ||
| May 25 | 6:18 PM CDT | EF1 | Cape Girardeau, MO | 2.1 | 250 | $20,000 | ||
| May 25 | 6:18 PM CDT | EF0 | St. Francis, AR | 1.1 | 100 | |||
| May 25 | 6:28 PM CDT | EF2 | Jefferson, IL | 13.5 | 250 | $4.0 million | ||
| May 25 | 6:30 PM CDT | EF0 | Scott, MO | 0.4 | 50 | $1,000 | ||
| May 25 | 7:30 PM EDT | EF0 | Summit, OH | 4.2 | 50 | $200,000 | ||
| May 25 | 6:39 PM CDT | EF1 | Union, IL | 2.0 | 125 | $150,000 | ||
| May 25 | 6:40 PM CDT | EF1 | Pulaski, IL | 5.5 | 250 | $50,000 | ||
| May 25 | 6:45 PM CDT | EF1 | Pulaski, IL | 10.0 | 120 | $40,000 | ||
| May 25 | 6:48 PM CDT | EF1 | Crittenden, AR | 2.5 | 100 | $500,000 | ||
| May 25 | 6:55 PM CDT | EF2 | Pulaski, IL | 19.9 | 325 | $255,000 | ||
| May 25 | 6:58 PM CDT | EF0 | Champaign, IL | 0.2 | 15 | $5,000 | ||
| May 25 | 7:58 PM EDT | EF3 | Lawrence, IN | 6.8 | 300 | $150,000 | ||
| May 25 | 5:08 PM PDT | EF1 | Glenn, CA | 21.6 | 120 | $200,000 | ||
| May 25 | 5:12 PM PDT | EF1 | Glenn, CA | 26.4 | 120 | $150,000 | ||
| May 25 | 7:18 PM CDT | EF1 | Clay, IL | 1.0 | 75 | $510,000 | ||
| May 25 | 7:35 PM CDT | EF0 | Richland, IL | 0.2 | 10 | |||
| May 25 | 7:57 PM CDT | EF2 | Crawford, IL | 5.5 | 200 | $920,000 | ||
| May 25 | 7:58 PM CDT | EF0 | Union Parish, LA | 5.5 | 150 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.